What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 1:00 PM EST, 20 minutes earlier.
Area forecast discussion, May 26, 1:00 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
200 PM EDT Sun May 26 2019
.Forecast Update...
Issued at 200 PM EDT Sun May 26 2019
...Severe Thunderstorm Watch In Effect Until 9 PM EDT...
Severe Thunderstorm Watch #252 has been issued until 9 PM EDT for
all of our southern Indiana counties and much of central KY. We have
become moderately unstable in the presence of 35-45 knots of deep
layer shear. Not a whole lot of directional shear, but enough to
warrant at least mention of a few supercells (possibly splitting?).
Luckily, the tornado threat is pretty low given the lack of low
level shear. So, main threats will be damaging wind in the presence
of DCAPE values north of 1000 J/KG. In addition, some marginally
severe hail is possible with the strongest updrafts. In addition to
the severe threats, brief heavy rainfall and cloud to ground
lightning will accompany any storm. Should some training occur, may
have to watch for an isolated Flash Flood threat.
Will be updating zones to increase coverage of showers and storms
along and north of I-64 into the likely to categorical range.
Further south, coverage should stay more scattered in nature. Shear
also drops off further south so would expect more pulse type storm
modes in that environment.
Issued at 1111 AM EDT Sun May 26 2019
...A Few Strong Storms Expected This Afternoon...
Confidence continues to increase that we will see development of
scattered thunderstorms by early to mid afternoon across the region.
Current visible satellite imagery shows mostly sunny skies over the
CWA. With several hours of heating still to go and dew points in the
mid to upper 60s, we should become moderately unstable by early to
mid afternoon. ML CAPE values will likely reach up around the 1500
J/KG range, with pockets of ~2000 J/KG possible.
Regional radar shows an MCV currently over the St. Louis region, and
this feature is expected to continue on it's ENE trajectory toward
our area later by afternoon. This feature, along with differential
heating and local effects, will likely be enough to trigger
scattered to numerous showers and storms by early afternoon across
our western CWA, moving east through the afternoon and early
evening.
Overall deep layer shear will be fairly weak in the 25-35 knot
range, however it is marginal enough that a few of the strongest
storms may be able to organize. Any severe threat will likely be
limited to isolated damaging wind gusts given DCAPE values above
1000. Marginally severe hail can't be ruled out, but would only
expect that threat with the strongest updrafts.
Did want to note that some forecast soundings still show a decent
subsidence inversion around H7 likely due to our proximity to the
upper ridge anchored over the SE CONUS. This feature could play a
limiting factor, however given good model agreement (including the
CAMs) that storms will fire feel that any inversion will be
overcome.
&&
.Short Term...(Today and tonight)
Issued at 300 AM EDT Sun May 26 2019
Very warm and humid conditions will continue across the Ohio Valley
today, but will turn more unsettled as the Gulf Coast upper ridge
starts to break down. The weakening in the ridge will allow a quasi-
stationary front to our north to sag closer to the area as the day
progresses. Vigorous convection is going through the night along the
Iowa/Missouri border and eastward across central Illinois. These
storms will expand into central Indiana through daybreak, putting
out boundaries to their south and east. North-south band of storms
from Kansas City to Tulsa is weakening, but we'll need to watch for
any MCV that can generate.
Expect at least scattered thunderstorms to fire mainly over southern
Indiana toward mid-afternoon in a juicy air mass. Steep low-level
lapse rates and plenty of DCAPE will support a damaging wind threat,
so SPC has a Slight Risk for southern Indiana and much of central
Kentucky. Will roll with a 40-50 POP in Indiana and the northern
tier or two of Kentucky counties, and that may be on the
conservative side. Precip chances taper down fairly sharply south of
the Parkways, as south-central Kentucky could be left high and dry.
Highs near 90 are a good bet in south-central Kentucky, and could be
in play as far north as Louisville and especially Lexington
depending on convective timing.
Storms should be able to push through the area during the late
afternoon and evening hours, allowing us to dry out from west to
east after midnight. This could be a decent fog setup, but will be
limited by a mid-level cloud deck along and north of the I-64
corridor, so will not get carried away until we see how much rain
falls and where.
.Long Term...(Monday through Saturday)
Issued at 305 AM EDT Sun May 26 2019
Memorial Day...
A weak warm front is forecast to lift NE across the OH Valley during
the day. This boundary will lie roughly across southern IN into
northern KY Monday morning. An axis of higher moisture and
instability aligned near the boundary could facilitate isolated
convection over our northern forecast area Monday before lifting NE
out of our area later in the day. However, any cells will not
greatly hamper outdoor activities. It will be quite warm and humid
with afternoon highs in the mid 80s to around 90 with max heat
indices a few degrees higher.
Tuesday and Wednesday...
The stout ridge aloft over the southeastern U.S. is expected to
build northward temporarily on Tue across the lower OH Valley. This
should keep conditions dry. GFS model soundings show a subsidence
inversion aloft which should keep a cap on storm development,
despite steep mid-level lapse rates above the cap. Afternoon high
temps should top out from 86 to 91, about 5-10 degrees above normal.
On Tue night, a line of convection, potentially severe, is expected
over the eastern Plains and mid MS Valley. Models bring this
activity into the OH Valley on Wed in a weakened state, with the
models then dissipating the activity pretty quickly over the lower
OH Valley, including our forecast area. Have to wonder whether this
dissipation will occur as quickly as models state, or whether
scattered showers and storms could still occur. Our latest blended
forecast reflects "chance" probabilities Wed morning into early
afternoon before falling off.
Thursday...
Renewed convection is forecast Wed afternoon and night over parts of
the southern Plains and lower MS Valley, which should propagate NE
into the TN and lower OH Valleys on Thu ahead of a decent shortwave
trough that should facilitate ample forcing. As a result, scattered
to numerous showers and storms are expected. However, storm
intensity is in question due to cloud cover and timing potentially
tempering instability somewhat despite moderate shear. Nevertheless,
a few strong cells may still occur, especially over parts of central
KY where the best heating may occur prior to precip onset.
Friday and next weekend...
Models suggest passage of a weak cold front Thu night and Fri
associated with the Thu system. Surface high pressure should build
in behind it with a modest drop in humidity and mainly dry weather
Fri and Sat. Expect afternoon highs Fri within a few degrees of 80,
then about 80-85 Sat afternoon. Despite some model differences, a
developing westerly flow pattern aloft should bring low-level
moisture back to the lower OH Valley starting on Sunday with a
chance of showers and storms at that time.
&&
.Aviation...(18Z TAF Issuance)
Updated at 155 PM EDT Sun May 26 2019
VFR conditions will prevail outside of any thunderstorms this
afternoon and evening, however the t-storm threat will be high at
HNB/SDF/LEX through the remainder of the daylight hours. Have
included TEMPO mention for best timing of storms at each site, where
vis could briefly go below 3 SM. Gusty W winds will also accompany
any storm. A Severe Thunderstorm Watch is in effect until 9 PM EDT.
Otherwise, expect sct-bkn cu around 4-5 K feet with increasing upper
sky cover this afternoon. Look for SW winds 10 to 15 mph, gusting up
around 20-25 mph at times through evening. Overnight, some fog could
develop, especially in areas that have seen rainfall.
More shower and storm chances will be around for Monday, but low
confidence right now and dependent on what happens with this
evening's showers and storms/remnant outflow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...BJS
Short Term...RAS
Long Term...TWF
Aviation...BJS
Hazardous weather outlook, May 26, 12:49 PM EST, 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
149 PM EDT Sun May 26 2019
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-271800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave,
Greensburg, Campbellsville, Liberty, and Stanford
149 PM EDT Sun May 26 2019 /1249 PM CDT Sun May 26 2019/
...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Scattered to numerous thunderstorms this afternoon and evening could
produce locally damaging winds, large hail, and brief torrential
downpours. The best chance for storms, and the strongest storms, will
be across southern Indiana and into central Kentucky.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Along a warm front, isolated thunderstorms are possible through mid-
afternoon Monday across parts of south-central Indiana and north-
central and east-central Kentucky, with brief heavy rainfall and
gusty winds possible.
Another weather system could bring isolated thunderstorms Wednesday,
with a better chance for thunderstorms, a few possible strong, on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report instances of damaging wind and any
size hail to the National Weather Service in Louisville.
KYZ061-062-070>078-081-082-271800-
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1249 PM CDT Sun May 26 2019
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms this afternoon and evening could produce
locally damaging winds and brief torrential downpours. The best
chance for storms, and the strongest storms, will be across southern
Indiana and into north-central Kentucky.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Along a warm front, isolated thunderstorms are possible through mid-
afternoon Monday across parts of south-central Indiana and north-
central and east-central Kentucky, with brief heavy rainfall and
gusty winds possible.
Another weather system could bring isolated thunderstorms Wednesday,
with a better chance for thunderstorms, a few possible strong, on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
BJS
In the hours before
Special weather statement, May 26, 12:40 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
140 PM EDT Sun May 26 2019
INZ090-091-261815-
Floyd-Harrison-
140 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
WESTERN FLOYD COUNTIES...
At 140 PM EDT, a strong thunderstorm was located near Corydon, moving
east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Corydon, Galena, Lanesville, Crandall, New Salisbury, Moberly,
Byrneville and Breckenridge.
LAT...LON 3823 8622 3827 8623 3837 8594 3821 8591
TIME...MOT...LOC 1740Z 262DEG 27KT 3827 8617
KDW
Special weather statement, May 26, 1:10 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
210 PM EDT Sun May 26 2019
INZ090-091-KYZ029-030-261845-
Floyd-Harrison-Jefferson-Bullitt-
210 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...SOUTH
CENTRAL FLOYD...SOUTHWESTERN JEFFERSON AND NORTH CENTRAL BULLITT
COUNTIES...
At 210 PM EDT, a strong thunderstorm was located over Pleasure Ridge
Park, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Louisville, Shively, Audubon Park, West Buechel, Watterson Park,
Lynnview, Seneca Gardens, Parkway Village, Strathmoor Village and
Hollyvilla.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3814 8598 3826 8590 3822 8564 3805 8575
TIME...MOT...LOC 1810Z 291DEG 27KT 3816 8590
KDW